Surviving chemotherapy for colon cancer and living with the consequences

J Palliat Med. 2010 Nov;13(11):1389-91. doi: 10.1089/jpm.2010.0124.

Abstract

Background: This article discusses peripheral neuropathy as a long-term side effect of oxaliplatin based chemotherapy, from a colon cancer survivor's perspective. Peripheral neuropathy is a common side effect of chemotherapy that affects quality of life for many cancer survivors. Severe and debilitating neuropathy negatively impacts both physical and emotional well-being.

Discussion: A better understanding of what cancer survivors with peripheral neuropathy experience is essential for health care professionals. More emphasis on symptom management and development of evidence based interventions will help improve quality of life for those who are affected by chemotherapy induced peripheral neuropathy.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Antineoplastic Agents / therapeutic use
  • Colonic Neoplasms / drug therapy*
  • Drug Therapy* / psychology
  • Drug-Related Side Effects and Adverse Reactions
  • Female
  • Humans
  • Neoplasm Staging
  • Organoplatinum Compounds / therapeutic use
  • Oxaliplatin
  • Peripheral Nervous System Diseases
  • Quality of Life*
  • Survivors*

Substances

  • Antineoplastic Agents
  • Organoplatinum Compounds
  • Oxaliplatin